Indiana, 2006Hail and Damaging Winds in Indiana, May 30, 2006
May 30, 2006 · NWS IWX · 10 events in 8 counties and zones
8 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 2:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, May 30, 2:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EDT TUE MAY 30 2006
.SHORT TERM...
NUMEROUS SUBTLE BOUNDARIES PLAYING HAVOC ON CONVECTIVE TRENDS ACROSS
THE FORECAST AREA. MAIN SYNOPTIC FEATURES OF INTEREST ARE COLD
FRONT THAT STRETCHES NORTHEAST TO SOUTHWEST FROM CENTRAL WISCONSIN
THROUGH CENTRAL MISSOURI AND SHORTWAVE MOVING NORTHEAST ACROSS
WESTERN ILLINOIS. REGION IS FAR ENOUGH REMOVED FROM LARGE SCALE
FORCING OF SYNOPTIC FEATURES THAT CONVECTION IS PRIMARILY BEING
DRIVEN BY DIURNAL INSTABILITY AND INTERACTION OF SURFACE BASED
OUTFLOW BOUNDARIES LEFT FROM YESTERDAYS AND LAST NIGHTS CONVECTION.
WENT 40 POPS ACROSS THE BOARD THIS EVENING AS LACK OF FORCED ASCENT
HAS RESULTED IN OVERALL SCATTERED NATURE OF ACTIVITY. PRIMARY THREAT
CONTINUES TO BE TORRENTIAL RAINFALL AS 12Z PWAT AT LINCOLN WAS 1.73
INCHES...ABOUT 180 PERCENT ABOVE NORMAL AND FREEZING LEVELS OF 13
THOUSAND FEET SHOULD LEAD TO A PARTIAL WARM CLOUD PRECIPITATION
PROCESS. ISOLATED SEVERE THREAT IS ALSO POSSIBLE IN STRONGEST CELLS
WITH LARGE HAIL AND DAMAGING WET MICROBURST WINDS DUE TO
PRECIPITATION LOADING. FOR THE REMAINDER OF THE NIGHT...EXPECT
DIMINISHING TREND IN BOTH AREAL COVERAGE AND INTENSITY WITH LOSS OF
SURFACE BASED INSTABILITY. HOWEVER...MAINTAINED CHANCE POPS AS FRONT
SLOWLY PRESSES EAST WITH SLIGHTLY HIGHER ODDS NORTH GIVEN PROXIMITY
TO BETTER LOW LEVEL CONVERGENCE.
LEFT WEDNESDAY STATUS QUO AS MODELS CONTINUE TO SLOWLY PUSH FRONT
SOUTH. MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES SHOULD
YIELD LESS INSTABILITY. THIS WILL BE OFFSET BY BETTER FOCUSED
CONVERGENCE ALONG FRONTAL ZONE. AS THE LAST SEVERAL DAYS...DO NOT
EXPECT WIDESPREAD SEVERE WEATHER WITH LACK OF MID AND UPPER LEVEL
WINDS AND BEST DYNAMIC SUPPORT PASSING NORTH. POCKETS OF HEAVY RAIN
WILL REMAIN A CONCERN AS PWATS REMAIN OVER 1.5 INCHES AND EXPECTED
SLOW CELL MOVEMENT IN WEAK FLOW.
&&
.LONG TERM...
BY 00Z THURSDAY THE FRONT IS FINALLY PROGGED TO BE JUST TO THE SOUTH
AND EAST. WITH THE FRONT RELATIVELY CLOSE FOR TOMORROW NIGHT AND NOT
MOVING...LEFT THE 50 PERCENT CHANCE OF THUNDERSTORMS ALONE. THEN THE
RAIN/STORM CHANCES BEGIN TO DECREASE AS THE FRONT BEGINS TO MOVE
FURTHER EAST AND SOUTH ON THURSDAY. THEN HAVING MOVED FAR ENOUGH
AWAY FROM OUR CWA BY THURSDAY NIGHT....THURSDAY NIGHT SHOULD BE DRY.
MODELS ARE SHOWING AN UPPER LEVEL SHORTWAVE MOVING THROUGH EARLY ON
FRIDAY...BUT LOOKING LIKE NOT TOO MUCH DYNAMICS WITH IT...SO
EXPECTING IT TO MOVE THROUGH DRY. SATURDAY IS BEING FORECASTED AS
DRY SO FAR...BUT GFS IS SHOWING A WEAK SHORTWAVE MOVING SOUTHWARD
THROUGH THE CWA DURING THE DAY. DID NOT ADD ANY CHANCE FOR PRECIP
WITH THE SHORTWAVE THAT FAR OUT BEING SHOWN AS WEAK AND THE QPF
BEING SHOWN AS SPOTTY. WITH SO MANY CHANGES POSSIBLE FOR THE
BEGINNING OF NEXT WEEK YET...JUST LEFT THE REST OF THE FORECAST
THROUGH NEXT TUESDAY AS DRY. WILL WATCH TO SEE IF THE GFS STAYS
CONSISTENT IN BRINGING A FRONT THROUGH NEXT MONDAY INTO MONDAY
NIGHT. WITH NO MAJOR CHANGES MADE TO THE TOMORROW NIGHT THROUGH NEXT
TUESDAY TIME FRAME...NO MAJOR CHANGES WERE MADE TO THE TEMPERATURES.
&&
.AVIATION...
MOIST AND UNSTABLE AIRMASS IN PLACE LEADING TO A CHALLENGING
FORECAST FOR THE 18Z TAF PACKAGE. REGIONAL RADAR/SATELLITE TRENDS
SHOWING STEADY INCREASE OF PULSE TYPE THUNDERSTORMS...ESPECIALLY
ACROSS EASTERN INDIANA AND NORTHWEST OHIO. ADDITIONAL
CUMULUS/THUNDERSTORM DEVELOPMENT OBSERVED IN EASTERN ILLINOIS.
EXPECT THIS TREND TO CONTINUE INTO THE MID EVENING HOURS UNTIL LOSS
OF SOLAR INSOLATION. GIVEN WIDELY SCATTERED NATURE OF ACTIVITY WILL
ONLY MENTION VCTS IN TAFS. SOMEWHAT CONCERNED THAT ACTIVITY WILL
BECOME BETTER ORGANIZED AS INDIVIDUAL OUTFLOW BOUNDARIES MERGE AND
HELP FOCUS LIFT. ABUNDANT LOW LEVEL MOISTURE AND RELATIVELY LIGHT
SURFACE WINDS WILL LEAD TO SOME MVFR MIST DEVELOPMENT TOWARDS
MORNING. THREW IN A TEMPO GROUP TO ACCOUNT FOR THIS. STILL EXPECT
MAINLY VFR CONDITIONS TO PREVAIL THROUGH THE MAJORITY OF THE TAF
CYCLE. WILL CONTINUE TO MONITOR TRENDS AND MAKE NECESSARY
AMENDMENTS AS WARRANTED BASED OFF THUNDERSTORM ACTIVITY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM/AVIATION...BOGUTH
LONG TERM....LOTHAMER
Hazardous weather outlook, May 30, 4:21 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EDT TUE MAY 30 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
421 AM CDT TUE MAY 30 2006 /521 AM EDT TUE MAY 30 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER AND DAMAGING WIND GUSTS. IN ADDITION TORRENTIAL
RAINFALL ASSOCIATED WITH THE STRONGER STORMS MAY LEAD TO LOCALIZED
FLOODING. THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED OVER
NORTHWEST INDIANA AND SOUTHWEST MICHIGAN...ALONG AND WEST OF A THREE
RIVERS TO WABASH LINE DURING THE MID AND LATE AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ACROSS
THE AREA WEDNESDAY AFTERNOON THROUGH THURSDAY. SOME OF THESE
STORMS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS OVER 60 MPH. TORRENTIAL RAINFALL...RESULTING IN
LOCALIZED FLOODING...WILL ACCOMPANY MANY OF THE STORMS. BY
THURSDAY AFTERNOON THE RISK FOR SEVERE WEATHER WILL MAINLY BE
ACROSS NORTHEASTERN INDIANA AND NORTHWEST OHIO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN AND AGAIN WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT FOR THE ENTIRE AREA.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-310930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
521 AM EDT TUE MAY 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY
OF THUNDERSTORMS WITH WINDS OVER 40 KNOTS POSSIBLE WITH THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
WEDNESDAY AFTERNOON THROUGH THURSDAY. SOME OF THESE STORMS MAY
BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER. WINDS AND WAVES
WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS WITH WINDS OVER 40
KNOTS POSSIBLE WITH THE STRONGER STORMS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, May 30, 3:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT TUE MAY 30 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG 6 W HILLSDALE 41.93N 84.75W
05/30/2006 HILLSDALE MI LAW ENFORCEMENT
3 LARGE TREES DOWN 6 MILES W OF HILLSDALEEvent by event
8 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Allen
- When
- May 30, 4:00 PM EST to 4:01 PM EST
- Where
- Allen County, 2 mi S of Hoagland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Trees were blown down in the area as well as part of a barn roof being torn off.
Lightning, Huntington
- When
- May 30, 4:56 PM EST
- Where
- Huntington County, 2 mi NW of Andrews
- Property damage
- $15,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.733, -85.167
Lightning struck a residence on Maple Grove Road, northwest of Andrews, causing a fire in the rafters of the basement. Those in the house quickly discovered the fire and attempted to put the fire out, but then left the house. The fire was contained to the basement area. Damage figures are estimated.
Thunderstorm Wind, Grant
- When
- May 30, 6:02 PM EST to 6:03 PM EST
- Where
- Grant County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.750, -86.117
Thunderstorm Wind, Wabash
- When
- May 30, 6:15 PM EST to 6:16 PM EST
- Where
- Wabash County, La Fontaine
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.917, -85.000
A 65 mph gust was recorded, with pea size hail also occurring.
Hail, Cass
- When
- May 30, 6:58 PM EST to 6:59 PM EST
- Where
- Cass County, 2 mi SE of Logansport
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.550, -85.583
Thunderstorm Wind, Cass
- When
- May 30, 6:58 PM EST to 6:59 PM EST
- Where
- Cass County, Logansport
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -85.717
Numerous reports were received of trees down between Logansport and Anoka. Vehicles as well as a few homes were reported damaged from falling trees in both Logansport and Anoka. Damage amounts are estimated.
Thunderstorm Wind, Huntington
- When
- May 30, 7:14 PM EST to 7:15 PM EST
- Where
- Huntington County, Huntington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -86.317
Thunderstorm Wind, Adams
- When
- May 30, 7:20 PM EST to 7:21 PM EST
- Where
- Adams County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.883, -85.483
Numerous trees were reported down, especially across the northern part of the county.
Thunderstorm Wind, Wells
- When
- May 30, 7:30 PM EST to 7:31 PM EST
- Where
- Wells County, Bluffton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.750, -86.350
Trees were reported down in and around Bluffton.
Thunderstorm Wind, St. Joseph
- When
- May 30, 7:51 PM EST to 7:52 PM EST
- Where
- St. Joseph County, Granger
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.733, -84.917
Trees and power lines were blown down in Granger, along State Road 23. Damage amounts are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, May 30, 20061 death · 1 injured · $17,000 · 50 kt wind · 5 events
- Heat in Illinois, May 30, 20061 death · 1 event
- Flash Flood and Hail in Texas, May 30 to 31, 2006$475,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Michigan, May 30, 2006$332,000 · 1 in hail · 19 events
- Flooding and Hail in Illinois, May 30, 2006$276,000 · 0.88 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 30, 2006$235,000 · 52 kt wind · 14 events
- Flash Flooding and Heavy Rain in Kansas, May 30, 2006$111,000 · 4 events
- Flash Flood in New York, May 30, 2006$100,000 · 1 event
- Hail and Damaging Winds in Alabama, May 30, 2006$60,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in New York, May 30, 2006$50,000 · 1.75 in hail · 2 events
- Flooding and Hail in Kansas, May 30, 20061.5 in hail · 34 events
- Heavy Rain in Michigan, May 30, 2006$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510040, 5510295, 5510041, 5510289, 5510290, 5510291, 5510292, 5510294, 5510293, 5510296.